Alert archive / Puerto Rico / Flash Flood Warnings in 2020

Flash Flood Warning 48, NWS JSJ

November 11, 2020

NWS JSJ issued this flash flood warning at Nov 11, 2020, 11:29 AM CST. It was in force for 5 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 11, 2020, 11:29 AM CST (17:29 UTC)
Expired
Nov 11, 2020, 4:50 PM CST
In force
5 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

The radar

The San Juan radar (TJUA), 14 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 11, 2:45 PM CSTFLASH FLOODPatillas, PREMERGENCY MANAGERS REPORTED A STREAM OUT OF ITS BANKS AFFECTING PR-3 NEAR JARDINES DE PATILLAS. A FEW CARS WERE STRANDED, AND THE ROAD WAS IMPASSIBLE.
Nov 11, 3:30 PM CSTFLOODArroyo, PREMERGENCY MANAGERS REPORTED SIGNIFICANT FLOODING ALONG ROAD PR-3 DUE TO PONDING OF WATER. ROAD WAS IMPASSABLE.
Nov 11, 3:30 PM CSTFLASH FLOODArroyo, PREMERGENCY MANAGERS REPORTED THAT RIO MAUNABO NEAR BARRIO TUMBAO, SECTOR GARRONA IS OUT OF ITS BANKS, AFFECTING ROAD PR-3 TOWARDS PATILLAS. THIS PORTION OF THE ROAD IS IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 196 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

037 
WGCA52 TJSJ 111729
FFWSJU
PRC015-057-109-111945-
/O.NEW.TJSJ.FF.W.0048.201111T1729Z-201111T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
129 PM AST Wed Nov 11 2020

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Arroyo County in Puerto Rico...
  Guayama County in Puerto Rico...
  Patillas County in Puerto Rico...

* Until 345 PM AST.

* At 129 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

Additional rainfall amounts up to 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 1792 6622 1795 6620 1794 6617 1796 6620
      1802 6620 1805 6617 1804 6613 1809 6613
      1811 6609 1810 6602 1803 6598 1802 6595
      1798 6594 1798 6591 1797 6598 1798 6602
      1795 6605 1797 6608 1793 6616 1794 6615

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

DS
2 follow-up statements
319 
WGCA52 TJSJ 111935
FFWSJU
PRC015-057-109-112300-
/O.EXT.TJSJ.FF.W.0048.000000T0000Z-201111T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
335 PM AST Wed Nov 11 2020

The National Weather Service in San Juan has extended the

* Flash Flood Warning for...
  Arroyo County in Puerto Rico...
  Guayama County in Puerto Rico...
  Patillas County in Puerto Rico...

* Until 700 PM AST.

* At 335 PM AST, Doppler radar indicated that heavy rain continues 
  across the warned area. Between 1 and 4 inches of rain have 
  fallen. Flash flooding is ongoing or expected to begin shortly. 
  Emegercy managers have reported flooding due to a stream out of 
  its banks along PR-3 near Jardines de Patillas and significant 
  urban flooding along PR-3 near Balneario de Arroyo. Both roads are 
  impassable.

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 1792 6622 1795 6620 1794 6617 1796 6620
      1802 6620 1805 6617 1804 6613 1809 6613
      1811 6609 1810 6602 1803 6598 1802 6595
      1798 6594 1798 6591 1797 6598 1798 6602
      1795 6605 1797 6608 1793 6616 1794 6615

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

ICP
472 
WGCA72 TJSJ 112250
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
650 PM AST Wed Nov 11 2020

PRC015-057-109-112300-
/O.CAN.TJSJ.FF.W.0048.000000T0000Z-201111T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Arroyo PR-Guayama PR-Patillas PR-
650 PM AST Wed Nov 11 2020

...FLASH FLOOD WARNING FOR ARROYO, GUAYAMA AND PATILLAS COUNTIES HAS 
BEEN REPLACED WITH A FLOOD ADVISORY...

The heavy rain has ended. However, light to moderate rains are 
expected to continue during the next few hours, supporting any 
ongoing urban and small stream flooding. Therefore, the Flash Flood 
Warning has been replaced with a Flood Advisory.

LAT...LON 1792 6622 1795 6620 1794 6617 1796 6620
      1802 6620 1805 6617 1804 6613 1809 6613
      1811 6609 1810 6602 1803 6598 1802 6595
      1798 6594 1798 6591 1797 6598 1798 6602
      1795 6605 1797 6608 1793 6616 1794 6615

$$

ICP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 11, 8:52 AM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Nov 11, 8:52 AM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1052 AM AST Wed Nov 11 2020

.UPDATE...Showers persisted through the early morning hours across
the northern U.S. Virgin Islands and the eastern half of Puerto
Rico. Radar rainfall estimates were between 1-2 inches of rainfall
and urban as well as small stream flooding was reported in some
areas of southeastern PR. Thunderstorm activity is currently
increasing across the Caribbean waters, and gusty winds as well as
torrential rainfall will continue through the rest of the day
across these waters as the tropical wave exits the local area.
Under a southeasterly steering wind flow, showers and isolated
thunderstorms could reach sections of southern PR and increase the
potential for minor flooding. Otherwise, no significant change
from previous short term discussion.

&&

.AVIATION...SHRA will continue across the local area and tempo
MVFR to brief IFR conds are possible at TIST/TISX/TJPS through the
evening hours. Elsewhere, mainly VFR with RA/VCSH through the
forecast period. Mtn tops obscd across mainland PR. The 12z SJU
upper air sounding indicated ESE winds up to 20 kts below 5000 ft.

&&

.MARINE...No change from previous discussion, hazardous seas and
breezy trades will continue through the end of the week. Small
craft advisories are in effect for most of the regional waters.
Also, there is a high risk of rip currents along the north facing
beaches of Puerto Rico, Culebra and eastern St. Croix.

&&

.PREV DISCUSSION... /issued 447 AM AST Wed Nov 11 2020/

SYNOPSIS...Unstable weather conditions with periods of heavy
rainfall are still expected today. Saturated soils and frequent
periods of passing showers with areas of heavy rains will result
in a high risk for flash flooding and mudslides. A drying trend is
expected by the upcoming weekend.

SHORT TERM...Today through Friday...

Very unsettled weather conditions will continue to prevail for
today. The combination of the moisture plume from Tropical Storm Eta
and a Tropical Wave located just south of the area will continue to
maintain precipitable water values in the 2.3 to 2.5 inch, which
continues to be near the 99th percentile for this time of the year.
Therefore, environmental conditions will remain favorable for
organized enhanced rainfall activity to develop and affect the local
area from time to time throughout the day. The areas that are most
likely to see the heaviest activity will continue to be the eastern
half of Puerto Rico and the USVI. Across western Puerto Rico, there
is uncertainty as to how much activity will develop as it will be
dependent of the amount of cloud cover present during the morning
hours as greater cloud cover, like yesterday, will limit the
coverage of the activity. Rainfall accumulations for today are
forecast to range between 2 and 4 inches across the eastern half of
Puerto Rico and the USVI and between 1 and 2 inches across western
Puerto Rico. Given that the terrain is saturated and streamflows
along rivers and streams, especially across the eastern half of
Puerto Rico, continue to run high, once again flooding and mudslides
will be a concern. Therefore, a Flash Flood Watch will continue in
effect for the area through at least this evening.

Thursday will be a transition day as the deep moisture that has
enveloped the area since last weekend will gradually erode
throughout the day as the tropical wave pulls away. However,
according to the latest model guidance, the drier air does not
completely arrive until Thursday evening. Therefore, shower
activity will remain likely, especially during the morning hours,
across eastern Puerto Rico and in and around the USVI. Afternoon
convection is likely across western Puerto Rico. Even though
rainfall accumulations are expected to be less than today, given
that soils are saturated, there may continue to be some flooding
issues if any persistent heavy rainfall activity materializes.

Friday will finally feature some much needed drying with precipitable
water values expected to drop below 1.5 inches, which will be in
the below normal range for this time of the year. Therefore,
expect mainly fair weather conditions across the area. However,
some limited afternoon shower activity may still develop across
portions of western Puerto Rico.

LONG TERM...Saturday through Thursday...

A seasonal weather pattern is expected to prevail throughout the
day on Saturday under a much drier air mass. Nevertheless, some
afternoon showers are still expected to develop across west Puerto
Rico in the afternoon due to sea breeze convergence. Elsewhere,
fair weather conditions are expected to prevail.

The chance for organized convection will increase once again early
the next week as an upper low approaches the local islands from the
northeast. This feature will induce a surface trough, promoting
moisture advection Sunday afternoon through at least the end of the
forecast cycle. At this time, the GFS guidance shows the upper low
weakening somewhat to the east of the area while the ECMWF shows the
upper low moving over the area.  If model guidance is correct with
its current solution, the proximity of this feature combined with
precipitable water content near to above normal values will promote
unsettled weather conditions the next week, particularly Wednesday
and Thursday. Meanwhile, Sunday through Tuesday, expect passing
showers across east Puerto Rico and the US Virgin Islands in the
morning followed by afternoon convection across west Puerto Rico.

AVIATION...Tropical wave will generate waves of SHRA activity across
the local area throughout the period. Therefore, VCSH is expected
across all terminals. MVFR to possibly IFR conditions can be expected
if SHRA activity moves directly over the local terminals. BKN/OVC
layers between FL050-070 are expected, but will lower with any
SHRA activity. Winds will be light and variable through 11/12z,
increasing to up to 15 kts from the E-SE with some sea breeze
variations after 11/14z.

MARINE...Choppy and hazardous seas will continue with seas between
5 to 8 feet and winds between 15 to 25 knots today. The highest seas
continue to prevail across the offshore Atlantic waters. Showers with
areas of locally heavy rains will continue to affect the local waters
as a tropical wave moves across the forecast area. Small craft advisories
will continue to for most of the regional waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  83  74  86  74 /  80  70  60  20
STT  83  75  87  75 /  80  60  60  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through late Thursday night for North
     Central-Northeast-Northwest-San Juan and Vicinity-Southeast.

     Flash Flood Watch until 8 PM AST this evening for Central
     Interior-Culebra-Eastern Interior-Mayaguez and Vicinity-
     North Central-Northeast-Northwest-Ponce and Vicinity-San
     Juan and Vicinity-Southeast-Southwest-Vieques-Western
     Interior.

     High Rip Current Risk through late tonight for Culebra.

VI...Flash Flood Watch until 8 PM AST this evening for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

     High Rip Current Risk through late tonight for St Croix.

AM...Small Craft Advisory until 8 PM AST this evening for Caribbean
     Waters of Puerto Rico from 10 NM to 17N-Coastal Waters of
     Northern USVI and Culebra out 10 NM-Coastal Waters of
     Southern USVI Vieques and Eastern Puerto Rico out 10 NM.

     Small Craft Advisory until 8 PM AST Thursday for Coastal Waters
     of Northern Puerto Rico out 10 NM-Coastal Waters of
     Northwestern Puerto Rico out 10 NM.

     Small Craft Advisory until 8 PM AST Friday for Anegada Passage
     Southward to 17N-Atlantic Waters of Puerto Rico and USVI
     from 10 NM to 19.5N-Mona Passage Southward to 17N.

&&

SHORT TERM...DSR
LONG TERM....MB/CRS
PUBLIC DESK...RVT
Hazardous weather outlook, Nov 11, 2:11 AM CST, 9 hours 18 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
359 AM AST miercoles 11 de noviembre de 2020

AMZ710>745-PRZ001>013-120800-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez
Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y mar afuera y del
Atlantico y Caribe-
359 AM AST miercoles 11 de noviembre de 2020

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe la posibilidad de tronadas con fuerte
lluvia y vientos en rafagas breves a traves del area.

.Inundcaciones...Lluvias fuertes podrian ocasionar inundaciones
urbanas y de riachuelos al igual que inundaciones de rios y
deslizamientos en areas de terreno empinado. Inundaciones repentinas
tambien son posibles.

.Vientos...Se esperan vientos sostenidos en exceso de 20 mph (17
nudos) a traves de las aguas regionales y algunos lugares costeros
del suroeste de Puerto Rico.

.Oleaje...Se espera oleaje peligroso de hasta 7-8 pies a traves
de las aguas y pasajes.

.Corrientes Marinas...Existe un riesgo alto de corrientes
marinas para las playas del norte de Puerto Rico y Culebra.

.Dias dos hasta el siete...jueves a martes

Se espera actividad de aguaceros afectando sectores del area local
el jueves, por lo tanto, inundaciones urbanas y de riachuelos seran
posibles en areas que reciban lluvia fuerte persistente. Oleaje
peligroso continuara a traves de las aguas del Atlantico y pasajes
hasta el fin de semana. Riesgo alto de corrientes marinas continuara
a traves de las aguas del norte de Puerto Rico y Culebra hasta el
fin de semana.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos, oleaje, y
corrientes marinas al Servicio Nacional de Meteorologia en San Juan
mientras siguen las indicaciones de las autoridades locales y
estatales.

AMZ715-725-VIZ001-002-120800-
San Tomas, San John e Islas Adyacentes-
Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
359 AM AST miercoles 11 de noviembre de 2020

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe la posibilidad de tronadas aisladas con fuerte
lluvia y vientos en rafagas breves a traves del area.

.Inundcaciones...Lluvias fuertes podrian ocasionar inundaciones
urbanas y de cunetas. Inundaciones repentinas tambien son posibles.

.Vientos...Se esperan vientos sostenidos en exceso de 20 mph (17
nudos) a traves de las aguas y sectores de las islas.

.Oleaje...Se espera oleaje peligroso de hasta 7-8 pies a traves
de las aguas y los pasajes.

.Corrientes Marinas...Existe un riesgo alto de corrientes
marinas para las playas del extremo este de Santa Cruz y riesgo
moderado para la mayoria de las demas playas.

.Dias dos hasta el siete...jueves a martes

Se espera que actividad de aguaceros afecte sectores del area local
el jueves, por lo tanto, inundaciones urbanas y de cunetas son
posibles en areas con lluvia persistente. Oleaje peligroso
continuara a traves de las aguas del Atlantico y los pasajes hasta
el fin de semana. Riesgo alto de corrientes marinas continuara a
traves de las playas del este de Santa Cruz hasta el fin de semana
con riesgo moderado a traves de la mayoria de las playas.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos, oleaje, y
corrientes marinas al Servicio Nacional de Meteorologia en San Juan
mientras siguen las indicaciones de las autoridades locales y
estatales.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 3:41 AM CSTAreal Flood AdvisoryJSJ2 hr
Nov 11, 10:37 AM CSTAreal Flood AdvisoryJSJ52 min
Nov 11, 11:47 AM CSTAreal Flood AdvisoryJSJ2 hr
Nov 11, 12:43 PM CSTAreal Flood AdvisoryJSJ3 hr
Nov 11, 12:54 PM CSTFlash Flood Warning Considerable damage threatJSJ6 hr
Nov 11, 1:29 PM CSTAreal Flood AdvisoryJSJ4 hr
Nov 11, 2:57 PM CSTFlash Flood Warning Considerable damage threatJSJ3 hr
Nov 11, 4:50 PM CSTAreal Flood AdvisoryJSJ3 hr
Nov 11, 5:44 PM CSTAreal Flood AdvisoryJSJ2 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.